Virginia, 2018

Hail in Virginia, July 25, 2018

July 25, 2018 · NWS RNK · 1 event in 1 county or zone

The area was within a region of moist and unstable air. Numerous heavy rain producing showers and storms developed across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The area was within a region of moist and unstable air. Numerous heavy rain producing showers and storms developed across the area. One of these storms became strong and produced penny-size hail in Appomattox County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 25, 2:24 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 25, 2:24 PM EST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
324 PM EDT Wed Jul 25 2018

.SYNOPSIS...
An upper trough of low pressure across the eastern U.S. will
lift into the Northeastern states tonight. Quieter weather with
high pressure building into the region for Thursday. A cold
frontal passage will then progress eastward Friday bringing a
renewed chance at showers and thunderstorms. The outlook for
early next week looks unsettled with the potential for several
opportunities for rain.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 323 PM EDT Wednesday...

Upper level low continues to deamplify and is expected to progress
northeast through tonight. Modest heating this afternoon in
conjunction with an environment of nil convective inhibition has
resulted in scattered to numerous showers and thunderstorms.
Showers/storms have been most concentrated along the Blue Ridge, and
have largely produced heavy downpours given high moisture-content
air in place. However, earlier this afternoon a 33-kt gust was
reported at the Roanoke Airport from a thunderstorm. Showers and
thunderstorms will be capable of torrential rain through mid-
evening, as guidance indicates rain should shift eastward by that
point. Will keep heavy rain wording in the grids through early
evening, though don't see a need for any flood headlines with short-
fused flood products best handling what may be an isolated flood
threat. Still, will need to keep close monitor on any slow-moving
cells that may affect the upper Piedmont of North Carolina into
Southside, as these areas saw heavy rains and notable flooding
Tuesday night. As we saw near Roanoke, a few instances of gusty
winds may be possible from collapsing water-loaded downdrafts as
well, but the more common threat should be heavy rain today.

As the upper low exits late tonight, it will leave behind an area of
light to calm winds. The ground should be rather damp from recent
rain, and model guidance shows area of high near-surface RH and
favorable hydrolapse profiles for fog. Though sometimes overdone,
the NAM-3km visibility products really sock in a large part of the
Piedmont and Blue Ridge area with low visbilities after midnight
tonight. Think fog will be more widespread than simply in the river
valleys and have included patchy fog pretty much everywhere for the
overnight. It's possible a short-fused fog SPS or even a dense fog
advisory may be needed later if it becomes more clear that dense fog
is more imminent, but confidence wasn't high enough for one at this
point. Lows tonight in the mid to upper 60s.

Should have some leftover fog, as well as some lower stratus along
the western flanks of the central Appalachians early Thursday.
However, it's expected by mid-morning that both should begin to thin
out as shallow inversion is mixed out from dry advection and
heating. Should see the first largely dry day in some time for most
as well, with high pressure building in and PWATs beginning to
decrease some. If there is an area where a limited threat of showers
or a garden variety thunderstorm may pop up, it's toward the
afternoon mainly along and east of Route 29. Not looking like a
washout though, and will keep PoPs around slight chance range for
this general area. Thermal profiles are pretty similar to today with
850 mb temps around +14 to +16C, but more sunshine than today should
boost temperatures back into the upper 70s to mid/upper 80s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 323 PM EDT Wednesday...

Pattern dries somewhat this period as upper flow goes toward a
westerly fetch, but still seeing troughiness from the Great Lakes
south into the Ohio/Tennessee Valleys. Piece of shortwave energy
moves across Friday with a frontal boundary. Main convergence
situates over the mountains with west flow keeping pops lower in the
east. Should be a warmer day with highs in the lower 90s in the
piedmont to 80s elsewhere, except a few 70s in the highest
elevations.

Front kicks east Friday night, but could see some development in the
piedmont around dusk before activity shifts east.

Saturday, weak high shifts over the Ohio Valley, but still some
residual low level convergence may lead to scattered showers and
storms mainly over the piedmont of VA to the NC foothills Sat
afternoon.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 323 PM EDT Wednesday...

Not much change in the forecast as it looks active Sunday-Wednesday
as upper trough digs into the midwest/mid MS valley bring a
southwest to south flow as we head into midweek. Warm frontal
boundary lifts north across us Sunday night into Monday while the
cold frontal boundary stay situated west of the Appalachians. As
such expect periods of moderate to heavy showers and storms, and
flooding could become an issue once again. Temperatures staying
close to or below normal for highs but above normal for lows.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 141 PM EDT Wednesday...

Overall, less than ideal flying conditions through the next
12-18 hrs with scattered to numerous showers/thunderstorms
through mid- evening, then becoming patchy fog and low stratus
overnight.

VFR/MVFR ceilings persist but with showers/thunderstorm coverage
on the increase as upper low begins its northeastward migration.
Indicated VCTS at most TAFs generally between 18-01z and will
TEMPO in any imminent shower/thunder mention. Thunderstorms
today would be capable of torrential rainfall (brief IFR/lower
visby), lightning and perhaps sub-severe wind gusts leading to
localized mechanical turbulence. Showers/storms should drift
eastward at a rather slow clip into the Piedmont by late this
afternoon before exiting into eastern VA/NC by around 02z. See
TAFs for timing. Outside of thunderstorms, winds should be
rather light northwesterly west of the Blue Ridge, and tend more
light southerly into the Piedmont.

Later tonight, upper low lifts to the northeast and leads a
period of light to calm surface winds in its wake. Models depict
rather high RH in a very shallow layer near the ground trapped
beneath shallow inversion. Given recent rainfall and damp
ground, think this is an environment conducive to patchy fog
even outside of the river valleys. Have indicated MVFR/TEMPO IFR
visby fog in most areas, though confidence is low on dense fog.
Have hit Lewisburg the hardest with VLIFR dense fog where
confidence is a little higher on dense fog there. Looks like fog
should burn off around 12-13z. May also see some lower stratus
along the western flanks of the central Appalachians as well.
Winds generally light to calm.

After areas of fog burn off, expect largely VFR conditions the
remainder of the TAF period with winds northwest 4-6 kts.

Extended Aviation:

Drier air should push in from the west Thursday resulting in
an overall return to widespread VFR from later Thursday morning
through much of Friday. Moisture will return ahead of another
cold front by this weekend with added rounds of at least
scattered showers, and storms from Friday evening into Sunday
with the best coverage likely later Sunday as a disturbance
swings in along the front. This may result in periods of sub-VFR
mainly during the afternoon/evening hours with overall VFR
prevailing outside of late night/early morning fog/stratus
through the weekend.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AL
NEAR TERM...AL
SHORT TERM...WP
LONG TERM...WP
AVIATION...AL/RAB
Hazardous weather outlook, Jul 25, 2:07 PM EST, 3 hours before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
307 PM EDT Wed Jul 25 2018

VAZ019-020-023-024-035-WVZ507-261915-
Alleghany VA-Bath-Botetourt-Rockbridge-Amherst-Eastern Greenbrier-
307 PM EDT Wed Jul 25 2018

This Hazardous Weather Outlook is for central Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Scattered to numerous showers and thunderstorms are expected
through mid-evening. Locally heavy rainfall capable of instances of
flooding is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk for severe thunderstorms Friday afternoon
and evening as a cold front moves southward through the area.

Otherwise, the probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ007-009>018-022-032>034-043>047-058-059-
WVZ042>044-508-261915-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Roanoke-Patrick-Franklin-Bedford-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-Mercer-
Summers-Monroe-Western Greenbrier-
307 PM EDT Wed Jul 25 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered to numerous showers and thunderstorms are expected through
mid-evening. Locally heavy rainfall capable of instances of flooding
is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk for severe thunderstorms Friday afternoon
and evening as a cold front moves southward through the area.

Otherwise, the probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 25, 3:57 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
457 PM EDT WED JUL 25 2018

NCZ002>004-019-020-VAZ016-017-032-252200-
Stokes-Yadkin-Surry-Wilkes-Alleghany-Patrick-Floyd-Carroll-
457 PM EDT WED JUL 25 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN ALLEGHANY...SURRY AND EASTERN WILKES COUNTIES IN
NORTHWESTERN NORTH CAROLINA...NORTHWESTERN STOKES COUNTY IN NORTH
CENTRAL NORTH CAROLINA...WESTERN YADKIN COUNTY IN NORTHWESTERN NORTH
CAROLINA...SOUTHWESTERN FLOYD...EASTERN CARROLL AND SOUTHWESTERN
PATRICK COUNTIES IN SOUTHWESTERN VIRGINIA...

Until 600 PM EDT.

At 456 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Willis to west of North Wilkesboro
North Carolina. Movement was southeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms. Frequent cloud to ground lightning can also be expected.

Locations impacted include...
Mount Airy...
North Wilkesboro...
Elkin...
Wilkesboro...
and Fairview.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3612 8128 3656 8091 3656 8084 3661 8088
      3664 8085 3690 8055 3664 8027 3626 8051
      3605 8086 3606 8098 3603 8106 3604 8114
      3603 8117
TIME...MOT...LOC 2056Z 323DEG 16KT 3683 8052 3659 8081 3613 8119

PH
Special weather statement, Jul 25, 3:59 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
459 PM EDT WED JUL 25 2018

VAZ045>047-252200-
Buckingham-Campbell-Appomattox-
459 PM EDT WED JUL 25 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
APPOMATTOX...NORTHEASTERN CAMPBELL AND BUCKINGHAM COUNTIES...

Until 600 PM EDT.

At 459 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Centenary to near Toga to near Spout
Spring. Movement was east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms. Frequent cloud to ground lightning is also expected.

Locations impacted include...
Buckingham...
Appomattox...
Dillwyn...
Bent Creek...
and Concord.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3764 7825 3741 7841 3735 7853 3736 7858
      3740 7859 3734 7860 3730 7864 3732 7922
      3739 7908 3739 7906 3741 7906 3749 7891
      3754 7885 3754 7883 3755 7882 3773 7859
      3776 7847 3774 7842 3773 7836 3769 7824
TIME...MOT...LOC 2059Z 258DEG 14KT 3768 7853 3746 7862 3732 7892

PH
Special weather statement, Jul 25, 4:04 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
504 PM EDT WED JUL 25 2018

NCZ005-006-VAZ044-058-252200-
Rockingham-Caswell-Halifax-Pittsylvania-
504 PM EDT WED JUL 25 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN ROCKINGHAM...NORTHERN CASWELL...SOUTHEASTERN
PITTSYLVANIA AND HALIFAX COUNTIES AND THE CITY OF DANVILLE...

Until 600 PM EDT.

At 504 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cody to near Ingram to near
Mayfield. Movement was southeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms. Frequent cloud to ground lightning is also possible.

Locations impacted include...
Danville...
Eden...
South Boston...
Bethel...
and Halifax.

This includes The following Location Danville Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3678 7868 3654 7892 3654 7914 3645 7914
      3645 7951 3651 7972 3681 7926 3708 7913
      3681 7867
TIME...MOT...LOC 2104Z 324DEG 19KT 3704 7905 3675 7921 3650 7960

PH
Special weather statement, Jul 25, 4:54 PM EST, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
554 PM EDT WED JUL 25 2018

VAZ044>047-058-059-252300-
Halifax-Buckingham-Campbell-Pittsylvania-Appomattox-Charlotte-
554 PM EDT WED JUL 25 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
EASTERN APPOMATTOX...CHARLOTTE...SOUTHEASTERN CAMPBELL...SOUTHEASTERN
PITTSYLVANIA...HALIFAX AND BUCKINGHAM COUNTIES...

Until 700 PM EDT.

At 553 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Centenary to near Red House to near
Halifax to near Elmo. Movement was southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms. Frequent lightning is also expected.

Locations impacted include...
Buckingham...
South Boston...
Halifax...
Brookneal...
and Keysville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3734 7846 3733 7852 3740 7859 3734 7860
      3726 7868 3719 7868 3719 7864 3714 7859
      3715 7855 3708 7844 3693 7848 3654 7880
      3654 7921 3658 7928 3686 7913 3725 7885
      3776 7855 3767 7824
TIME...MOT...LOC 2153Z 357DEG 15KT 3767 7848 3742 7845 3717 7879 3681
7897 3660 7914

PH
Special weather statement, Jul 25, 4:58 PM EST, 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
558 PM EDT WED JUL 25 2018

NCZ005-006-252300-
Rockingham-Caswell-
558 PM EDT WED JUL 25 2018

...A STRONG THUNDERSTORM WILL AFFECT
EASTERN ROCKINGHAM AND WEST CENTRAL CASWELL COUNTIES...

Until 700 PM EDT.

At 557 PM EDT, a strong thunderstorm was located southeast of
Reidsville, moving northeast at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm. Frequent lightning is also possible.

Locations impacted include...
Reidsville...
Wentworth...
Yanceyville...
Bethel...
and Camp Springs.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3625 7980 3627 7990 3650 7964 3643 7933
      3624 7954
TIME...MOT...LOC 2157Z 235DEG 7KT 3632 7959

PH
Special weather statement, Jul 25, 4:59 PM EST, 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
559 PM EDT WED JUL 25 2018

NCZ003-020-252300-
Yadkin-Surry-
559 PM EDT WED JUL 25 2018

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL SURRY AND NORTH CENTRAL YADKIN COUNTIES...

Until 700 PM EDT.

At 559 PM EDT, a strong thunderstorm was located over Dobson, moving
southeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm. Frequent cloud to ground lightning is also expected.

Locations impacted include...
Mount Airy...
Fairview...
Dobson...
Pilot Mountain...
and Mountain Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3638 8086 3652 8071 3637 8045 3633 8045
      3619 8062
TIME...MOT...LOC 2159Z 310DEG 13KT 3641 8072

PH

The radar

The Roanoke radar (KFCX), 133 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Appomattox

When
July 25, 5:07 PM EST
Where
Appomattox County, 3.48 mi SSW of Evergreen
Measured
0.75 in hail
Reported by
Public
Coordinates
37.252, -78.799

Penny-size hail fell on State Route 636.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774704.